Stephen Pearson, by email.
Post-nasal drip (clinically, known as chronic rhinitis) is where mucus accumulates in the nose and drips down the throat, causing a sensation of excess fluid. Other symptoms include nasal discharge, a blocked or stuffy nose, sneezing, coughing and, in some instances, loss of smell.
While acid reflux (where stomach acid rises up the oesophagus) can cause this, I think there is another, much more common, explanation here: in 90 per cent of cases, the cause is allergy.
Symptoms may occur all year round or can be seasonal, depending on the trigger. Most GPs prescribe allergy suppressants, such as antihistamine tablets. If these end the symptoms, it confirms the cause is an allergy.
In severe cases, patients should be referred to an ear, nose and throat (ENT) specialist or allergy clinic for skin-prick tests (where a small amount of the suspected allergen is scratched on to the skin).
For most patients, regular treatment is the best way to keep symptoms at bay. This starts with corticosteroid nose drops, usually betamethasone, for a few months or until symptoms are abolished (it works by reducing inflammation and swelling in the nose). This is then followed by a nasal spray as maintenance therapy.
A more recent innovation has been a mix of steroid and antihistamine, such as Dymista, given via nasal spray.
This can be highly effective and avoids the potential side-effects of steroids given via nose drops (which include excessive nasal dryness and nosebleeds with long-term use).
You say in your longer letter that you get some relief using Beconase, a mild corticosteroid nasal spray, but it makes you drowsy — this can be a side-effect of even the most modern antihistamines.
Given your partial response to Beconase, it might be worth trying the more potent steroid fluticasone, which your doctor may prescribe, and then moving on to the Dymista spray.
If fluticasone is not helpful, then I suggest you seek referral to an ENT specialist for further consultation.
David Swift, Watford, Herts.
A history of recurrent pain for longer than two months with no other alarming symptoms — such as weight loss, vomiting, unexplained fever or bloody diarrhoea — is called chronic abdominal pain.
Acute pain with any of the symptoms I describe is linked to potentially life-threatening problems, such as appendicitis, intussusception — when part of the intestine ‘telescopes’ inside another part — or volvulus (when the intestine twists on itself). But in your letter you say that, in between episodes, your grandson is happy and sporty.
It would seem the GP views him as having a form of ‘functional’ abdominal pain — this is where the pain is real but there’s no definitive test for it, and includes functional dyspepsia (abdominal discomfort or a sense of over-fullness), irritable bowel syndrome and abdominal migraine (intense pain).
In general, it’s better that this kind of pain is treated in primary care as there’s evidence that referral for specialist investigations may carry a message to patient and family that there’s an underlying disorder yet to be discovered, causing them more anxiety.